Virginia, 2006Flash Flooding and Heavy Rain in Virginia, April 22, 2006
April 22, 2006 · NWS LWX · 7 events in 4 counties and zones
High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 22, 5:02 PM EST, 13 minutes earlier.
Area forecast discussion, Apr 22, 5:02 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT SAT APR 22 2006
.EVENING UPDATE...
LINEAR FORCING PRODUCING LARGE AREA OF RAIN WITH SOME EMBEDDED
THUNDER...CONTINUING ACROSS THE MIDDLE OF OUR CWA. FLASH FLOOD
THREAT IS BECOMING A SERIOUS CONCERN IN THE SHEN VLY AND NORTHERN
PIEDMONT ATTM...WITH LARGE AREA OF RAIN MOVING VERY LITTLE AND 1 HR
PRECIP RATES BEGINNING TO APPROACH 2 PER HR.
HAVE ISSUED A QUICK UPDATE JUST TO INCRS POPS ACROSS THE CWA MAINLY
E OF THE BLUE RIDGE. STILL EXPECT PRECIP TO TAPER OFF MOST AREAS BY
MIDNIGHT. DRY SLOTTING MOVING THROUGH SE VA ATTM AND SHOULD MOVE
INTO NRN VA AND SRN MD BY LATE EVNG. NO OTHER CHANGES ATTM.
JB
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
WATER VAPOR LOOP SHOWS A NEARLY STATIONARY UPPER LOW ACROSS THE
GREAT LAKES...AS A VIGOROUS WAVE SHEARS NORTHEAST ALONG THE
APPALACHIANS. ACARS 400-250MB WIND OBSERVATIONS INDICATES THE UPPER
LEVEL FLOW PHASES MACROS THE EASTERN GREAT LAKES...WHERE
SOUTHWESTERLY WINDS OF 100KT WAS OBSERVED. 11Z MESOANALYSIS PLACES
AN OCCLUDED BOUNDARY SOUTHEAST THROUGH THE GREAT LAKES INTO CENTRAL
WEST VIRGINIA. A 1012MB CYCLONE WAS LOCATED IN SOUTHWEST
VIRGINIA...WITH A COLD FRONT STRETCHING SOUTHWEST THROUGH CENTRAL
ALABAMA. THE WARM/STATIONARY BOUNDARY SNAKES EAST ACROSS CENTRAL
WEST VIRGINIA..THEN SOUTH AND EAST ALONG THE SOUTHERN VIRGINIA
BORDER. RIDGING WAS OBSERVED FROM NEW ENGLAND SOUTHWEST INTO THE
MID ATLANTIC REGION.
THE 15Z MESOANALYSIS PLACED THE WARM FRONT ALONG THE SOUTHERN BORDER
OF THE FORECAST AREA. A LOOK AT 18Z OBSERVATIONS PLACES THE WARM
FRONT CLOSER TO A LINE FROM PETERSBURG WV TO WASHINGTON DC. DURING
THE DAY...THE DEFORMATION PRECIPITATION HAS PRESSED NORTHEAST OF THE
FORECAST AREA...WHILE THE LINEAR CONVECTION ASSOCIATED WITH THE
FIRST AND WEAKER OF THE WAVES MOVES EAST OF THE REGION.
THE SECOND AND STRONGER WAVE IS RESPONSIBLE FOR THE MESOLOW AND
STRONG/SEVERE CONVECTION ACROSS SOUTHEAST VIRGINIA...WHICH WILL
LIKELY AFFECT A PORTION OF LOWER SOUTHERN MARYLAND AND THE SOUTHERN
MARINE AREAS LATE THIS AFTERNOON.
THE 12Z NAM/WRF-NMM/GFS STILL INSIST THAT A SECOND LINE OF STRONG
CONVECTION WILL DEVELOP NEAR THE COLD FRONT (NOW WITHIN THE
APPALACHIANS). GIVEN THE ACTIVITY (AND AREAS OF LACK OF ACTIVITY) ON
THE REGIONAL RADAR...CONFIDENCE IN THIS SOLUTION IS DECREASING
RAPIDLY. FIRST...THE CONVECTION THE THE SOUTHEAST (LIFT/SUBSIDENCE
ASSOCIATED WITH THE MID LEVEL WAVE) MAY BE INTERFERING WITH MOISTURE
CONVERGENCE ON THE ACTUAL COLD FRONT. ALSO...THE COLD POOL IS
MEAGER...WHICH ALSO TAKES AWAY FROM THE CONVECTIVE INITIATION
PROBABILITIES. THEREFORE...THE FORECAST REFLECTS A LOW CHANCE OF
PRECIPITATION...EXCEPT ACROSS LOWER SOUTHERN MARYLAND AND THE
BORDERING WATERS.
A CONCERN OVERNIGHT IS THE POSSIBILITY OF DENSE FOG. ALREADY HAVE
DENSE FOG ABOVE 1500FT ALONG AND WEST OF THE BLUE RIDGE (THIS IS
MIXING OUT SOUTH TO NORTH). ONCE THE WEAK COLD FRONT MOVES SOUTHEAST
ACROSS THE FORECAST AREA...WINDS BECOME LIGHT WHILE THE LOW LEVEL
LAPSE RATES REMAIN WEAK...ENCOURAGING MOISTURE TO REMAIN NEAR THE
SURFACE.
LOW LEVEL MOISTURE SHOULD MIX OUT BY MIDDAY SUNDAY...AHEAD OF A
SECONDARY VORTICITY MAXIMUM ASSOCIATED WITH THE UPPER LOW TO THE
NORTHWEST. THIS WILL BRING A CHANCE OF SHOWERS...WITH STEEPENING MID
LEVEL LAPSE RATES SUPPORTING THUNDERSTORMS AS WELL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER STILL ON TAP FOR THE LAST PART OF THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK.
BY SUNDAY NIGHT SURFACE LOW PRESSURE AND ASSOCIATED FRONTAL
BOUNDARIES WILL BE EXITING THE CWFA. THE SYSTEM SHOULD BE OFFSHORE
BY FIRST THING MONDAY MORNING. A BRIEF RESPITE IN THE RAINFALL IS
EXPECTED DURING THE FIRST PART OF MONDAY BEFORE ANOTHER FRONTAL
BOUNDARY EXPECTED ON TUESDAY.
HAVE KEPT THE THUNDER WORDING FOR TUESDAY AS THE FRONT COMES
THROUGH. THE SURFACE INSTABILITIES LOOK TO BE SUPPRESSED TO THE
SOUTH...HOWEVER MID LEVEL FORCING AND JET DYNAMICS LOOK TO BE
PRESENT.
HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THE LAST HALF OF THE WEEK.
MONITORING THE NEXT FRONTAL SYSTEM AND UPPER LOW FOR THE WEEKEND.
GUIDANCE WAS PRETTY CLOSE AND GENERALLY SPLIT THE DIFFERENCE. MEX
NUMBERS ARE APPROACHING FREEZING TUESDAY NIGHT AND WEDNESDAY NIGHT.
WILL CONTINUE TO HAVE TO MONITOR THE SITUATION FOR FROST/FREEZE
PRODUCTS.
&&
.AVIATION...
LOW CIGS AND FOG NORTH OF WARM FRONT...WHICH WILL
GRADUALLY LIFT NORTH INTO NORTHERN VIRGINIA THIS EVENING. TIMED A
POTENTIAL SQUALL LINE (AS SEEN IN MODELS) ACROSS TAF SITES.
CONFIDENCE IS RATHER LOW (DUE TO REASONING ABOVE)...SO RESOLVED IN
TAFS AS A 2 HOUR PERIOD OF RA WITH A MENTION OF CB. CONCERN
OVERNIGHT REVOLVES AROUND REFORMING LOW CIGS AND FOG WITH ONLY WEAK
COLD ADVECTION OFFERED BY THE COLD FRONT.
&&
.MARINE...
SMALL CRAFT ADVISORY LOOKS IN GOOD SHAPE. WIND GUSTS ARE OBSERVED
NEAR 20KT. THERE IS A POTENTIAL OF SEEING HIGHER GUSTS CLOSER TO THE
VIRGINIA WATERS WHERE THE WARM FRONT EDGES NORTH.
WATER LEVELS ARE CURRENTLY ABOUT A FOOT ABOVE PREDICTED VALUES.
PERSISTENT E/SE FLOW WILL ALLOW THE NEXT TIDE CYCLE TO BE CLOSER TO
A FOOT AND A HALF ABOVE NORMAL. THE LUNAR CYCLE IS WANING TOWARD A
NEW MOON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 11 PM SATURDAY.
&&
SHORT TERM/AVIATION/MARINE...ROGOWSKI
LONG TERM...LISTEMAA
Hazardous weather outlook, Apr 22, 2:16 PM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
316 PM EDT SAT APR 22 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
316 PM EDT SAT APR 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AREAS OF DENSE FOG ARE EXPECTED OVERNIGHT AS COOLER AIR WILL
SETTLE BEHIND A COLD FRONT. THE SHALLOW LAYER OF COOLER AIR WILL
COMBINE WITH A VERY WET GROUND...PRODUCING AREAS OF FOG.
VISIBILITIES MAY BE REDUCED TO A QUARTER OF A MILE OR LESS IS SOME
LOCALES.
SOUTHEASTERLY WINDS THIS EVENING WILL CAUSE TIDES ON THE
CHESAPEAKE BAY...TIDAL POTOMAC AND OTHER ESTUARIES TO BE ABOVE
NORMAL. LEVELS AROUND ONE FOOT ABOVE NORMAL ARE LIKELY...CREATING MINOR
OVERFLOWS AT TIME OF HIGH TIDE IN VERY LOW LYING PORTIONS OF
ANNAPOLIS AND ALEXANDRIA.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY UNTIL 11PM TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Fauquier
- When
- April 22, 5:15 PM EST to 5:30 PM EST
- Where
- Fauquier County, 1 mi N of Warrenton
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Mudslide and closures reported on US route 29
Flash Flood, Culpeper
- When
- April 22, 5:35 PM EST to 5:45 PM EST
- Where
- Culpeper County, Jeffersonton
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Several road closures with high water
Flash Flood, Prince William
- When
- April 22, 5:44 PM EST to 6:00 PM EST
- Where
- Prince William County, 3 mi NE of Haymarket
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.702, -77.478 (the zone’s center; the record gives no point)
Catharpin Run flowing across Pageland Road
Heavy Rain, Fauquier
- When
- April 22, 5:45 PM EST
- Where
- Fauquier County, Warrenton
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Hospital roof collapsed due to heavy rainfall, estimated at 3 inches in only a few hours.
Flash Flood, Fairfax
- When
- April 22, 6:00 PM EST to 8:00 PM EST
- Where
- Fairfax County, Burke
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Road closures occurred along Route 123 in Burke.
Flash Flood, Fauquier
- When
- April 22, 7:30 PM EST to 8:00 PM EST
- Where
- Fauquier County, New Baltimore
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Intersection of US 29 and Baldwin Street flooded with several inches of flowing water
Flash Flood, Fairfax
- When
- April 22, 8:15 PM EST to 8:25 PM EST
- Where
- Fairfax County, 3 mi W of Centreville
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.835, -77.276 (the zone’s center; the record gives no point)
Bull Run Post Office Road closed due to high water
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, April 22, 2006$800,000 · 1 event
- Tornado and Hail in Texas, April 22, 2006$510,000 · F0 · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, April 22, 2006$146,000 · 11 events
- Hail in Michigan, April 22, 2006$75,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Georgia, April 22, 2006$50,000 · 52 kt wind · 3 events
- Flash Flooding and Flood in Maryland, April 22, 2006$50,000 · 3 events
- Hail in Michigan, April 22, 2006$20,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in South Carolina, April 22, 20061.75 in hail · 11 events
- Heavy Rain in Puerto Rico, April 22, 2006$2,000 · 10 events
- Hail and Damaging Wind in Michigan, April 22, 20061.75 in hail · 10 events
- Hail and Damaging Winds in North Carolina, April 22, 20061.75 in hail · 9 events
- Hail and Damaging Winds in North Carolina, April 22, 200650 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507177, 5507178, 5507179, 5507180, 5507181, 5507182, 5507249.